Aromatase inhibitor therapy and hair loss among breast cancer survivors

    Lisa Gallicchio, Carla Calhoun, Kathy J. Helzlsouer
    Image of study
    TLDR Aromatase inhibitor therapy for breast cancer increases the risk of hair loss and thinning.
    The study from November 1, 2013, involving 851 female breast cancer survivors, found that aromatase inhibitor therapy is associated with an increased risk of hair loss and thinning. Specifically, 22.4% of participants reported hair loss and 31.8% reported hair thinning. Those within 2 years of starting treatment were approximately 2.5 times more likely to experience hair loss or thinning than those never treated with aromatase inhibitors. The association persisted even after adjusting for confounders like age and chemotherapy. The study suggests that the decrease in estrogen concentrations due to aromatase inhibitor treatment may be responsible for these side effects. However, the research is limited by its cross-sectional design, reliance on self-reported data, and the single-institution setting, which may limit the generalizability of the findings. Further research is recommended to explore these associations with more detailed and objective measures.
    View this study on link.springer.com →

    Cited in this study

    8 / NoResults